Kentucky, 2024

Damaging Wind in Kentucky, May 14, 2024

May 14, 2024 · NWS LMK · 1 event in 1 county or zone

A surface low pressure system moved across central Kentucky during the afternoon and evening hours on May 14th, 2024. While showers and thunderstorms were largely sub-severe, one cell in Logan County was able to feed off of greater instability and shear across Tennessee and briefly had supercell characteristics, with rotation briefly observed in the cell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A surface low pressure system moved across central Kentucky during the afternoon and evening hours on May 14th, 2024. While showers and thunderstorms were largely sub-severe, one cell in Logan County was able to feed off of greater instability and shear across Tennessee and briefly had supercell characteristics, with rotation briefly observed in the cell. The storm ultimately produced localized straight-line wind damage, knocking down a few trees in eastern Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 14, 1:19 PM CST, 3 hours 43 minutes earlier. Its key messages:

  • * Active pattern with many chances of showers and storms through Wednesday. * A strong storm or two may be possible this afternoon and evening. The best chances for a severe storm or two will be south of I-64 and west of I-65. * The most likely period for dry weather is Wednesday night through Thursday afternoon. * Another storm system will increase rain/storm chances for the end of the week and into the weekend.
Area forecast discussion, May 14, 1:19 PM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
319 PM EDT Tue May 14 2024

.KEY MESSAGES...

*   Active pattern with many chances of showers and storms through
    Wednesday.

*   A strong storm or two may be possible this afternoon and
    evening. The best chances for a severe storm or two will be
    south of I-64 and west of I-65.

*   The most likely period for dry weather is Wednesday night
    through Thursday afternoon.

*   Another storm system will increase rain/storm chances for the
    end of the week and into the weekend.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 319 PM EDT Tue May 14 2024

As of 3 PM EDT, RAP 500 MB analysis and water vapor imagery showed a
positively tilted trough of low pressure moving through Missouri
into western Kentucky with pelnty of moisture ahead of the system
throughout the central portions of KY and south-central Indiana.
Radar observation showed several areas of scattered showers with
embedded thunderstorms across the region with moderate rainfall at
times. Overcast skies with temperatures in the mid 60s to lower 70s
were present across the forecast area.

The latest high resolution model guidance has scattered showers and
thunderstorms continuing this afternoon and evening for much of the
area (with a few short breaks inbetween).  Model soundings this
afternoon/evening have the "long skinny CAPE" look with SBCAPE
around 1200+J/KG, but effective layer CAPE values sub 1000 J/KG
leaves something to be desired for widespread strong thunderstorms.
While the area is outlooked for a marginal (level 1 of 5) chance for
a severe thunderstorm with a small tornado probability, the
widespread overcast skies, lack of wind shear aloft, and showers
already in progress will likely limit widespread severe potential.
While we cannot rule out a strong storm or two west of I-65 & south
of I-64  in areas where there's more clearing and instability, much
of today will be a rainy and dreary day with a small chance of minor
flooding in poor drainage and low lying areas.

Precipitation amounts will vary from one location to the next due to
the convective nature of the rainfall, but half an inch to an inch
is a good ballpark number for southern Indiana and central Kentucky
through Wednesday.  Lows tonight will be around 60 with afternoon
high temperatures in the lower 70s again Wednesday with mostly
cloudy skies.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 319 PM EDT Tue May 14 2024

Wednesday night into Thursday morning will feature the sfc low and
associated upper trough located off the Mid-Atlantic coast as upper
ridging and a weak area of sfc high pressure build in over the Ohio
Valley behind it. This will provide a brief period of dry weather
late Wednesday morning through most of the day on Thursday. While
not completely clear, there will be enough solar energy to warm
temperatures into the upper 70s to low 80s.

Our break from the active wet weather will be short lived starting
Thursday night into the start of the week. Overall confidence drop
for the end of the week and into the weekend as deterministic start
to diverge on the overall solution. While the GFS continues to show
a similar system that worked across the Ohio Valley Tuesday and
Wednesday with a stacked system working across the region, the EURO
is much weaker with just an upper-trough working in across the Ohio
Valley for Friday into the weekend. Depending on the solution, one
could feature a very wet solution (GFS) while the EURO is slightly
drier with lower overall rain chances for the weekend. Models do
agree on the development a mid-level trough over the central US and
an increase of low-level moisture out ahead of this across the Ohio
Valley. Could see shower and storm development ahead of this system
by Thursday night and continuing into the day Friday. PWAT values
increase ahead of the approaching system to over 1.50" by Friday
afternoon increasing the potential for locally heavy rainfall within
any convection that develops. While shear remains low, there should
be enough instability for a few embedded rumbles of thunder. The
main impact will be the heavy rain and potential for some very
localized minor flooding.

As mentioned above, confidence remains low for the weekend, while
the GFS shows a similar scenario similar to Wednesday with a slow
moving system with periods of rain and drizzle the EURO shows just
some scattered showers and thunderstorms. The models do agree on a
drier solution for Sunday as the main feature should be to our east.
Temperatures will also be impacted by which solution ends up
verifying, if we get the wetter/dreary GFS then highs Saturday will
be mainly in the 70s with highs in the 80s on Sunday while the drier
EURO would likely have temperatures closer to 80s and in the 80s for
the weekend.

Upper ridging looks to increase over the eastern US and Great Lakes
by early next week. This will help to warm temperatures up into the
mid 80s.

&&

.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 120 PM EDT Tue May 14 2024

Surface low pressure system moving into western KY will bring
showers and scattered thunderstorms through tonight.  Periods of
MVFR/VFR ceilings are likely, perhaps even brief (low confidence)
IFR conditions at times for area terminals. A brief break in
precipitation chances overnight will give way to another round of
scattered showers and thunderstorms after 12z Wednesday with MVFR
ceilings/visibilities.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

SHORT TERM...MCK
LONG TERM...BTN
AVIATION...MCK
Hazardous weather outlook, May 14, 12:50 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
250 PM EDT Tue May 14 2024

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151900-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
250 PM EDT Tue May 14 2024 /150 PM CDT Tue May 14 2024/

This Hazardous Weather Outlook is for Indiana, south central
Indiana, east central Kentucky, north central Kentucky, northwest
Kentucky and south central Kentucky.

.DAY ONE...Tonight.

A few storms may produce marginally severe hail and wind gusts.
There is a small chance of an isolated, brief tornado. The most
likely area for any severe storms is south of I-64.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GENERAL STORM MOTION OF THE DAY:

Storms this afternoon and evening are expected to move towards the
north northeast around 25 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

In the hours before

Special weather statement, May 14, 4:06 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Louisville KY
506 PM CDT Tue May 14 2024

KYZ070-142230-
Logan KY-
506 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LOGAN COUNTY THROUGH
530 PM CDT...

At 505 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elkton to Guthrie. Movement was east at 30
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Russellville, Cooperstown, Justice, Gordonsville, Danby, Epleys, Dot,
Crossroad, Lickskillet, and Schley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3674 8706 3676 8705 3679 8706 3691 8706
      3695 8685 3665 8689 3664 8706
TIME...MOT...LOC 2205Z 255DEG 25KT 3684 8713 3667 8715

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Graham
Special weather statement, May 14, 4:09 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Louisville KY
509 PM CDT Tue May 14 2024

KYZ062-071-142245-
Warren KY-Edmonson KY-
509 PM CDT Tue May 14 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WARREN AND SOUTHWESTERN
EDMONSON COUNTIES THROUGH 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plum Springs, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bowling Green, Plum Springs, Crestmoor, Mount Victor, Smiths Grove,
Oakland, Segal, Chalybeate, Barren River, and Bristow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 8656 3715 8646 3715 8645 3716 8644
      3717 8644 3715 8641 3717 8641 3717 8640
      3721 8642 3723 8641 3710 8615 3692 8642
TIME...MOT...LOC 2209Z 215DEG 16KT 3702 8643

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Graham
Special weather statement, May 14, 4:30 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Louisville KY
530 PM CDT Tue May 14 2024

KYZ070-072-142300-
Logan KY-Simpson KY-
530 PM CDT Tue May 14 2024

...STRONG THUNDERSTORMS WILL IMPACT LOGAN AND WESTERN SIMPSON
COUNTIES THROUGH 600 PM CDT...

At 530 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Elkton to 8 miles east of
Guthrie. Movement was east at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Russellville, Adairville, Lewisburg, Insco, Gordonsville, Spa,
Epleys, Hilltop, Dennis, and Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3674 8706 3676 8705 3679 8706 3697 8705
      3700 8699 3701 8674 3665 8675 3664 8706
TIME...MOT...LOC 2230Z 248DEG 11KT 3689 8705 3666 8702

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Graham

The radar

The Ft Campbell radar (KHPX), 41 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Logan

When
May 14, 5:02 PM CST
Where
Logan County, 1.94 mi SE of Halls Store
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.747, -86.829

Several trees were downed by strong winds along Berea Church Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189059.